Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 75, NWS Pittsburgh, PA

June 21, 2021Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2021, 4:13 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:13 PM EDT (20:13 UTC)
Expired
Jun 21, 2021, 4:45 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:22 PM EDTTSTM WND DMGGreensburg, PAREPORT OF LARGE TREE LIMBS DOWN IN GREENSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 12:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS51 KPBZ 212013
SVRPBZ
PAC063-129-212045-
/O.NEW.KPBZ.SV.W.0075.210621T2013Z-210621T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
413 PM EDT Mon Jun 21 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  South central Indiana County in west central Pennsylvania...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 445 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located near Greensburg,
  moving east at 55 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Greensburg...                     Latrobe...
  McChesneytown-Loyalhanna...       Youngwood...
  Derry...                          Lawson Heights...
  Ligonier...                       New Florence...
  Bolivar...                        Arona...
  Youngstown...                     Laurel Mountain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!

This storm is producing widespread wind damage. Seek shelter inside a
sturdy structure and stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4028 7906 4027 7907 4025 7908 4023 7910
      4022 7910 4020 7911 4020 7913 4018 7913
      4018 7914 4016 7914 4016 7916 4014 7916
      4027 7966 4041 7935 4040 7897
TIME...MOT...LOC 2012Z 286DEG 47KT 4034 7948 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
426 
WWUS51 KPBZ 212032
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
432 PM EDT Mon Jun 21 2021

PAC063-129-212045-
/O.CON.KPBZ.SV.W.0075.000000T0000Z-210621T2045Z/
Indiana PA-Westmoreland PA-
432 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL INDIANA AND SOUTHEASTERN WESTMORELAND COUNTIES...

At 432 PM EDT, a severe thunderstorm was located near Ligonier, or 10
miles west of Westmont, moving east at 55 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Latrobe...                        McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
Ligonier...                       New Florence...
Bolivar...                        Youngstown...
Laurel Mountain...                Loyalhanna Gorge...
Laurel Mountain State Park...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!

This storm is producing widespread wind damage. Seek shelter inside a
sturdy structure and stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 7955 4041 7924 4041 7920 4038 7899
      4028 7906 4027 7907 4025 7908 4023 7910
      4022 7910 4020 7911 4020 7913 4018 7913
      4018 7914 4016 7914 4016 7916 4014 7916
TIME...MOT...LOC 2032Z 286DEG 47KT 4026 7914 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:53 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 12:53 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1253 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Thunderstorms, potentially strong to severe, are expected this
afternoon and early evening with a crossing cold front. Cooler and
dry conditions expected Tuesday followed by a warming trend through
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc low pressure across the Great Lakes will shift northeastward
into southern Ontario as a trailing cold front crosses the upper
Ohio Valley today. Convection ahead of the front is already underway
and with ML CAPE values in excess of 2000 J/kg, 35kts, effective
shear, and steep low level lapse rates, severe weather will be
possible with damaging winds the primary threat. Tornadoes will also
be possible with discreet storms as latest hodographs and expected
storm motion will be ideal for streamwise vorticity into storms.
Large hail isn't completely out of the question with discreet cells
ahead of the front but 50dbz cores would need to be at least 35kft or
so before that became a possibility. A Severe Thunderstorm Watch has
been issued for the entire forecast area and runs until 7PM this
evening.

Minor flooding is also possible given high PWATs, but quick storm
motion should prevent more widespread concerns.

Storms will end with FROPA this evening followed by post- frontal
showers overnight.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Dry and seasonably cool conditions expected Tuesday in the wake of
the front with afternoon temperatures in the 60s for most of the
area, and lows dipping into the 40s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Building sfc high pressure will promote continued dry weather through
the work week under relatively low amplitude ern CONUS troughing.
High temperatures will rapidly moderate back into the 80s by
Thursday.

The next rain chance will come with the progged approach of a weekend
long wave trough.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A shortwave trough and sfc cold front will approach and pass the
region through tonight and provide increased chances for showers and
thunderstorms. Timing for convection should peak during the aftn
just ahead of a prefrontal trough associated with a SW to W wind
wind shift, with any thunderstorms capable of producing erratic,
gusty wind and rapidly lower vsbys. Conditions will generally dry out
after the prefrontal trough passage, though iso/sct showers will
remain possible as the cold front passes shortly thereafter.

Showers will dissipate after cold fropa, but the lagging upper trough
may maintain light rain S/E of PIT into Tuesday morning. MVFR to
localized IFR cigs are likely overnight amid strong cold advection.
Diurnal heating/mixing of drier air with developing high pressure
will return most terminals to VFR by Tuesday aftn.

.Outlook...
VFR conditions are likely for much of the week under the influence of
high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 4:04 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
404 PM EDT Mon Jun 21 2021

OHZ059-068-069-PAZ015-016-021>023-029-031-073>076-WVZ002>004-012-021-
509>514-222015-
Belmont-Noble-Monroe-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
404 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013-014-020-WVZ001-222015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Beaver-
Hancock-
404 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 21, 3:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     LOWER BURRELL           40.58N  79.71W
06/21/2021                   WESTMORELAND       PA   911 CALL CENTER

            NUMEROUS TREES DOWN

&&

EVENT NUMBER PBZ2101749

07
Local storm report, Jun 21, 3:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     WEIRTON                 40.40N  80.56W
06/21/2021                   HANCOCK            WV   SOCIAL MEDIA

            TREE DOWN ON OAK STREET

0310 PM     TSTM WND DMG     1 N WEXFORD             40.65N  80.05W
06/21/2021                   ALLEGHENY          PA   NWS EMPLOYEE

            TREES DOWN ACROSS WARRENDALE-BANE ROAD

0317 PM     TSTM WND DMG     BEECH BOTTOM            40.23N  80.65W
06/21/2021                   BROOKE             WV   SOCIAL MEDIA

            POWER LINES DOWN ON PARK AVE

&&

EVENT NUMBER PBZ2101751
EVENT NUMBER PBZ2101752
EVENT NUMBER PBZ2101753

AMILLER
Local storm report, Jun 21, 3:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 N WEIRTON             40.41N  80.57W
06/21/2021                   HANCOCK            WV   LAW ENFORCEMENT

            TREES DOWN ON GREENBRIER ROAD

&&

EVENT NUMBER PBZ2101754

AMILLER
Local storm report, Jun 21, 4:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     1 ENE SPRING CHURCH     40.61N  79.47W
06/21/2021                   ARMSTRONG          PA   SOCIAL MEDIA

            VIDEO OF TREES COMING DOWN FROM WIND

0340 PM     TSTM WND DMG     PITTSBURGH              40.44N  79.98W
06/21/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            LARGE TREE BLOCKING THE BOULEVARD OF THE ALLIES

&&

EVENT NUMBER PBZ2101755
EVENT NUMBER PBZ2101756

AMILLER
Local storm report, Jun 21, 4:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     GABBY HEIGHTS           40.15N  80.26W
06/21/2021                   WASHINGTON         PA   911 CALL CENTER

            TREE AND WIRES DOWN

&&

EVENT NUMBER PBZ2101757

07
Local storm report, Jun 21, 4:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SEWICKLEY               40.54N  80.18W
06/21/2021                   ALLEGHENY          PA   911 CALL CENTER

            TREE AND WIRES DOWN

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER PBZ2101757

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:55 PM EDTSpecial Weather StatementPBZArmstrong20 min
Jun 21, 7:27 AM EDTSpecial Weather StatementPBZLawrence, Mercer33 min
Jun 21, 1:57 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence48 min
Jun 21, 2:08 PM EDTSevere Thunderstorm WarningPBZFayette22 min
Jun 21, 2:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango30 min
Jun 21, 2:21 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence24 min
Jun 21, 2:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington23 min
Jun 21, 2:45 PM EDTSevere Thunderstorm WarningPBZForest, Venango30 min
Jun 21, 2:51 PM EDTTornado WarningPBZAllegheny, Beaver, Butler9 min
Jun 21, 2:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland35 min
Jun 21, 2:58 PM EDTTornado WarningPBZAllegheny, Butler17 min
Jun 21, 3:00 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington30 min
Jun 21, 3:21 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland24 min
Jun 21, 3:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Westmoreland35 min
Jun 21, 3:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington46 min
Jun 21, 3:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Jefferson, Westmoreland23 min
Jun 21, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Westmoreland45 min
Jun 21, 3:47 PM EDTSpecial Weather StatementPBZWashington28 min
Jun 21, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland37 min
Jun 21, 3:55 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland111 min
Jun 21, 3:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland35 min
Jun 21, 3:57 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson33 min
Jun 21, 4:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland25 min
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland27 min
Jun 21, 4:19 PM EDTSevere Thunderstorm WarningPBZGreene, Washington41 min
Jun 21, 4:27 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland33 min
Jun 21, 4:28 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland32 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland49 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland32 min
Jun 21, 4:57 PM EDTSevere Thunderstorm WarningPBZGreene29 min
Jun 21, 5:03 PM EDTTornado WarningPBZGreene6 min
Jun 21, 5:08 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington, Westmoreland3 hr
Jun 21, 6:39 PM EDTAreal Flood AdvisoryPBZAllegheny, Greene, Washington, Westmoreland2 hr
Jun 21, 6:43 PM EDTSpecial Weather StatementPBZFayette32 min
Jun 21, 7:23 PM EDTFlash Flood WarningPBZAllegheny, Fayette, Washington, Westmoreland3 hr
Jun 21, 7:46 PM EDTAreal Flood WarningPBZFayette, Greene, Washington, Westmoreland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.